Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 151, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 24, 1998, 10:35 AM CDT for Delaware County, Iowa. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 1998, 10:35 AM CDT (15:35 UTC)
- Expired
- Aug 24, 1998, 11:40 AM CDT
- In force
- 65 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 116 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 10:50 AM CDT | Thunderstorm Wind 52 | Manchester, IA | |
| Aug 24, 11:10 AM CDT | Thunderstorm Wind | Sand Spg, IA | |
| Aug 24, 11:17 AM CDT | Thunderstorm Wind 52 | Earlville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2161 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
147 WUUS1 KMLI 241536 RRA SVRMLI IAC055-241640- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1035 AM CDT MON AUG 24 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN NORTHEASTERN IOWA * UNTIL 1140 AM CDT * AT 1034 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR INDEPENDENCE... MOVING EAST 35 TO 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MASONVILLE 1045 AM MANCHESTER 1055 AM DELAWARE 1110 AM EARLVILLE 1110 AM DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS JDH/PAB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:45 AM CDT, 8 hours 50 minutes earlier.
Area forecast discussion, Aug 24, 1:45 AM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 AM CDT MON AUG 24 1998 THE 06Z SURFACE ANALYSIS SHOWED A BOUNDARY FROM MI TO KDBQ TO KDSM TO SOUTHERN NE TO WY. UPPER CIRCULATION OVER ONTARIO DRIVING EASTERN PORTION OF THIS BOUNDARY...BUT WESTERN PORTION HUNG UP AS FLOW IS MAINLY PARALLEL TO FRONT. PROFILERS SHOW CWA IN RIGHT EXIT REGION OF JET...A MOST UNFAVOURABLE POSITION FOR CONVECTION. SURFACE BASED PARCELS CAPPED. THIS IS PROHIBITING TSRA SO FAR...ALTHOUGH 30KT LOW LEVEL JET SUPPORTING SHALLOW MID-LEVEL CLOUDS SEEN ON IR LOOP. ABOVE 850MB LAPSE RATES CONDITIONALLY UNSTABLE...SO NOCTURNAL CONVECTION STILL POSSIBLE...BUT DON/T BET ON IT. WEAK TROUGH ACROSS MN WAS NOTED...MAINLY A DEW POINT DISCONTINUITY. WEAK SHORTWAVE NOTED ON WATER VAPOUR OVER NE HELPING BROKEN TSRA THERE. SHORTWAVE OF INTEREST FOR TODAY WAS RACING EAST OUT OF THE NORTHERN ROCKIES. THE EFFECTS OF THE MT SYSTEM IS TODAY/S CONCERN. THE 00Z ETA/NGM INITIALIZED OKAY AND AT 06Z REPRESENTED REALITY. SPEEDY WESTERLY FLOW ACROSS THE NORTHERN US WILL CONTINUE TODAY. MT SHORTWAVE WILL ZIP INTO WESTERN MN BY EVENING. FORCING AHEAD OF SHORTWAVE WILL INDUCE WEAK LOW PRESSURE ALONG MAIN SURFACE BOUNDARY...ENDING UP AS A WEAK LOW/INVERTED TROUGH OVER IA BY 00Z...GIVING US INCREASED SURFACE CONVERGENCE...SOMETHING WE DIDN/T HAVE MUCH OF YESTERDAY...WHICH MADE MY FORECAST BUST. FAVOURABLE RIGHT ENTRANCE REGION OF 85KT UPPER LEVEL JET STREAK WILL MOVE TO MN/NORTHERN IA DESTABLIZING MID-LEVELS OF ATMOSPHERE WITH 7C/KM LAPSE RATES. 65KT 500MB JET STREAK FROM THE WEST COMBINED WITH LOW LEVEL WINDS TURNING MORE SOUTHEAST AHEAD OF SURFACE LOW WILL INCREASE LOW LEVEL TURNING BRINGING HELICITIES UP TO 300M2/S2. SOLAR INSOLATION INCREASES CAPES TO 3KJ/KG. COMBINATION OF THESE FACTORS SUGGEST SPIRITED CONVECTION LATER THIS AFTERNOON INTO THE EVENING HOURS. NEGATIVE FACTOR WILL BE CAP...BUT MODEL SOUNDINGS SUGGEST CAP WEAKENING TO 1C OR LESS BY 00Z. I/M HESITANT TO GET TOO EXCITED ABOUT SEVERE PROSPECTS GIVEN YESTERDAY/S BUST /ONCE BITTEN...TWICE SHY/...BUT GIVEN EXPECTED SURFACE DEVELOPMENT...IT SEEMS SEVERE MORE POSSIBLE TODAY. TEMPERATURES TODAY WILL BE NEAR YESTERDAY/S HIGHS WITH LITTLE CHANGE IN LOWER TROPOSPHERE THERMAL PROFILE. THIS IS CLOSER TO WARMER FWC READINGS. WE NEED TO ADD POPS TO IA TODAY WITH REST OF FORECAST REASONABLE. CID 90/30 DBQ 89/30 MLI 92/30 BRL 95/30 HELGESON
In the hours before
Special weather statement, Aug 24, 4:57 AM CDT, 5 hours 38 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-242155- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 457 AM CDT MON AUG 24 1998 ...ACTIVE WEATHER... ALTHOUGH YESTERDAYS SIGNIFICANT WEATHER OUTLOOK DID NOT PAN OUT...IT APPEARS TODAY/S FORECAST VERIFY BETTER. LOW PRESSURE WILL CONTINUE TO DEVELOP OVER THE CENTRAL PLAINS TODAY IN RESPONSE TO AN UPPER LEVEL JET STREAK ZIPPING ACROSS THE NORTHERN PLAINS. THE LOW WILL MOVE ALONG A FRONTAL BOUNDARY DRAPED ACROSS EASTERN IOWA AND NORTHWEST ILLINOIS. SOUTHERLY FLOW AHEAD OF THE LOW WILL FOCUS MOISTURE CONVERGENCE ALONG THE FRONT. COOLER AIR ALOFT AND HEATING NEAR THE GROUND WILL DESTABILIZE THE ATMOSPHERE. SURFACE BASED INSTABILITY WILL BECOME MODERATE BY LATE AFTERNOON. A 65KT 500MB SPEED MAX WILL DRIVE INTO NORTHERN IOWA BY EVENING. WINDS AT THE SURFACE WILL TURN SOUTH OR JUST EAST OF SOUTH. THIS SETS UP WHAT WE CALL WIND SHEAR...WHICH IS THE CHANGE OF WIND DIRECTION AND SPEED WITH HEIGHT. WIND SHEAR WILL BE SUFFICIENT TO SUPPORT ROTATING UPDRAFTS AND POSSIBLE TORNADOES. ALL OF EASTERN IOWA AND NORTHWEST ILLINOIS IS UNDER THE GUN FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE 80 AND WEST OF THE MISSISSIPPI RIVER BETWEEN 400 PM AND 900 PM AND NORTH OF INTERSTATE 80 AND EAST OF THE MISSISSIPPI RIVER BETWEEN 700 PM AND MIDNIGHT. FURTHER SOUTH THERE IS LESSER CHANCE OF SEVERE WEATHER. WIND GUSTS UP TO 80 MPH...1 INCH DIAMETER HAIL...AND ISOLATED TORNADOES ARE POSSIBLE. IF YOU LIVE IN EASTERN IOWA AND NORTHWEST ILLINOIS BE PREPARED FOR FUTURE SEVERE WEATHER WATCHES LATE THIS AFTERNOON AND TONIGHT. OVERNIGHT...THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN WITH AN IMPROVING TREND EXPECTED ON TUESDAY. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. HELGESON
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:16 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 64 min |
| Aug 24, 11:12 AM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 48 min |
| Aug 24, 11:39 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.